Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Flagstaff, AZ

August 13, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2005, 2:16 PM MST for Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 2:16 PM MST (21:16 UTC)
Expired
Aug 13, 2005, 2:45 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 56 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 132118
SVRFGZ
AZC025-132145-
/O.NEW.KFGZ.SV.W.0064.050813T2116Z-050813T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
216 PM MST SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF CAMP VERDE

* UNTIL 245 PM MST

* AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CAMP VERDE...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP VERDE IN EASTERN YAVAPAI COUNTY AT 215 TO 230 PM MST
  
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER

LAT...LON 3466 11179 3454 11197 3439 11184 3452 11164

$$

TC
1 follow-up statement
000 
WWUS55 KFGZ 132135
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST SAT AUG 13 2005

AZC025-132145-
/O.CON.KFGZ.SV.W.0064.000000T0000Z-050813T2145Z/
YAVAPAI AZ-
235 PM MST SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MST FOR EAST
CENTRAL YAVAPAI COUNTY...

AT 228 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO 0.75 INCHES.  THIS STORM WAS LOCATED 
NEAR CAMP VERDE...MOVING SOUTHEAST AT 15 MPH.

LAT...LON 3466 11179 3454 11197 3439 11184 3452 11164

$$
TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:30 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 13, 9:30 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT AUG 13 2005

.SYNOPSIS...AMPLE MOISTURE WILL REMAIN OVER NORTHERN ARIZONA THROUGH
THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING EACH DAY.
DRIER AIR IS EXPECTED TO MOVE INTO ARIZONA NEXT WEEK WITH A GRADUAL
DECREASE IN STORM ACTIVITY.

&&

.DISCUSSION...12Z FGZ SOUNDING SHOWED A LITTLE DRYING IN THE MID
LEVELS BUT PW REMAINS HIGH...AT 0.80 INCHES. INSTABILITY INDICES
ALSO REMAIN HIGH WITH LI OF -5 LI AND CAPE CLOSE TO 1600 J/KG. WEAK
H30 JET NOTED OVER THE NE CWA WITH THE REGION UNDER THE RRQ. AND THE
THETA-E AXIS EXTENDS ALONG THE RIM INTO THE WHITE MTNS TODAY.
STEERING WINDS VERY LIGHT TODAY SO STORMS WILL BE SLOW MOVING. THE
MOST INTENSE ACTIVITY IS EXPECTED OVER THE RIM AND THE EASTERN
SECTIONS OF THE CWA. MAIN CONCERN AGAIN WITH TODAYS ACTIVITY WILL
HEAVY PRECIP AND LOCALIZED FLOODING. THE GROUND OVER MUCH OF THE CWA
IS SATURATED FROM THE STORMS THE LAST SEVERAL DAYS AND RUNOFF WILL
BE EFFICIENT. GRIDS COVER SITUATION WELL. DF

&&

.AVIATION...FOR 18Z PACKAGE...A WET MONSOON PATTERN CONTINUES ACROSS
NORTHERN ARIZONA. TSRAS  WILL DEVELOP OVER THE HIGHEST TERRAIN BY
18Z...AND INCREASE IN AREAL COVERAGE THROUGH THE AFTERNOON. EXPECT
LOWER CEILINGS TO OBSCURE SOME OF THE MOUNTAIN PEAKS THIS AFTERNOON
AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 13, 10:00 AM MST, 4 hours 16 minutes before
PHXWRKHWO DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT AUG 13 2005

AZZ004>018-037>040-140700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIR MASS OVER NORTHERN ARIZONA REMAINS VERY MOIST AND UNSTABLE.
WIDESPREAD THUNDERSTORMS WILL DEVELOP BY NOON AND CONTINUE INTO THE
EVENING. THE MOST INTENSE ACTIVITY THIS AFTERNOON IS EXPECTED OVER
THE MOGOLLON RIM...THE WHITE MOUNTAINS...AND THE LITTLE COLORADO
RIVER VALLEY UP TO THE FOUR CORNERS AREA. SOME OF THE STORMS ARE
LIKELY TO PRODUCE HEAVY RAINFALL AMOUNTS. THE GROUND ACROSS THE
REGION IS NEAR SATURATION FROM THE STORMS THIS WEEK. THE MAIN THREAT
FROM TODAYS STORMS WILL BE LOCALIZED STREAM AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
BY TUESDAY DRIER AIR IS EXPECTED TO MOVE INTO THE STATE...LEADING TO
AN OVERALL DECREASE IN THE DAILY THUNDERSTORM ACTIVITY THROUGH THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:29 PM MSTSevere Thunderstorm WarningFGZYavapai20 min
Aug 13, 2:55 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 13, 3:17 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Aug 13, 3:49 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 13, 4:24 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Aug 13, 4:42 PM MSTFlash Flood WarningFGZCoconino, Gila48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.